Denosumab is a member of the anticatabolic/antiresorptive class of drugs used to treat osteoporosis; iPTH levels are increased in the first several months after denosumab administration, suggesting the possibility that it could increase early bone formation, researchers say.
Dr. David W. Dempster from Columbia University, New York, and colleagues characterized denosumab-induced changes in iPTH levels in conjunction with bone histomorphometric indices and bone turnover markers and compared these effects with those induced by the anabolic agent teriparatide (an analog of PTH).
Their open-label, randomized study included 69 postmenopausal women with osteoporosis, and the primary endpoint was the change from baseline to three months in mineralizing surface/bone surface (MS/BS) in the cancellous envelope of transiliac bone biopsies. MS/BS, they say, readily distinguishes between anabolic and antiresorptive mechanisms of action.
The two treatment groups were similar, except that the denosumab group was significantly older than the teriparatide group (65.2 vs. 61.6 years).
After the first month of treatment, iPTH levels had increased a mean 89.6% in the denosumab group and dropped 27.1% in the teriparatide group, the researchers report in an article online Feb. 9 in The Journal of Clinical Epidemiology & Metabolism.
iPTH levels declined after the first month in the denosumab group, but remained 31.9% higher than baseline at six months. In the teriparatide group, iPTH levels remained 35.3% lower than baseline at six months.
Bone turnover markers P1NP and CTX were significantly reduced after denosumab treatment and significantly increased after teriparatide treatment.
At three months, MS/BS had increased by a median 12.4 percentage points with teriparatide and had decreased by a median 2.5 percentage points with denosumab, a clear indication of increased new bone formation with teriparatide and decreased new bone formation with denosumab.
Median mineral apposition rate (MAR) did not change significantly with teriparatide therapy but decreased significantly with denosumab therapy.
Treatment-emergent adverse effects were more common with teriparatide (81.8%) than with denosumab (63.9%).
“The increase in PTH that we observed in our study is not unique to denosumab and may be an attribute of the antiresorptive drug class because iPTH also increases in response to alendronate and zoledronic acid treatment,” the researchers note.
“Our data suggest that the sustained and substantial increases in bone mineral density (BMD) seen with denosumab treatment are not explained by indirect anabolic action induced by increases in endogenous PTH and must be caused by other mechanism(s),” the authors conclude.
Eli Lilly and Company, which manufactures teriparatide, sponsored the trial, employed five of the 15 authors, and had various relationships with all but one of the others.
Dr. Dempster did not respond to a request for comments.